Impotency drugs may be associated with increased risk of optic nerve damage
Non-arteritic anterior ischaemic optic neuropathy and the treatment of erectile dysfunction; British Journal of Ophthalmology 2006, 90: 154-57Viagra and Cialis, the drugs used to treat impotency, may be associated with an increased risk of optic nerve damage in men with a history of heart attack or high blood pressure, suggests a small study in the British Journal of Ophthalmology.
Healthcare professionals prescribing these drugs should warn patients of the potential risk, say the authors.
The findings are based on 76 men attending one US specialist eye clinic. Half the men had optic nerve damage, diagnosed as non-arteritic anterior ischaemic optic neuropathy (NAION).
NAION is the most common form of optic nerve damage in older US adults, with up to 6000 people developing the condition every year. One in four will go on to develop it in both eyes.
The other half, who were randomly selected and did not have the condition, were used as a comparison group.
All the patients were asked about their lifestyle, including smoking and alcohol intake, whether they had been diagnosed with heart disease, diabetes, or high blood pressure and prescribed treatment for these conditions. They were also asked if they had been prescribed Viagra and Cialis for erectile difficulties.
The two groups were similar in terms of age, race, and lifestyle, and men with optic nerve damage were no more likely to have taken the impotency drugs than men in the comparison group.
But men who had had a heart attack were 10 times more likely to have optic nerve damage if they had taken Viagra or Cialis before their diagnosis.
Men with high blood pressure were also more likely to have optic nerve damage if they had taken these drugs, although this was not statistically significant.
The authors caution that their study is small, but suggest that the drugs may reduce the blood flow to the anterior optic nerve, resulting in tissue damage. The drugs may heighten the risk of NAION in those with vascular disease, who are already more susceptible, they explain.
Any patient who has endured a sudden severe loss of vision, and is prescribed Viagra or Cialis, should inform their healthcare practitioner first, say the authors.
An accompanying editorial points out that some patients with impaired eyesight as a result of NAION have reportedly decided to sue Pfizer, the manufacturers of Viagra.
The editorial goes on to say that Pfizer have stated that there were no reports of NAION in the trials of the drug carried out before it was licensed, and that a greater number of cases related to this type of drug would have been reported by now if the association was anything other than coincidental.
But the editorial says that doctors may not be asking patients diagnosed with NAION whether they take Viagra or Cialis.
Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.